Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 14, 1997, 8:12 AM EST for Brunswick County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 1997, 8:12 AM EST (13:12 UTC)
- Expired
- Mar 14, 1997, 9:00 AM EST
- In force
- 48 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
108 WUUS1 KILM 141317 RRA SVRILM NCC019-NCZ505-141400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 812 AM EST FRI MAR 14 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 900 AM EST FOR EVERYONE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...BRUNSWICK COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS BETWEEN ...CAPE FEAR AND LITTLE RIVER INLET A SEVERE THUNDERSTORM LOCATED OVER THE COASTAL WATERS BETWEEN CAPE FEAR AND LITTLE RIVER INLET WILL MOVE NORTH AT 40 MPH AND PASS ACROSS HOLDEN BEACH BY 830 AM. THE STORM WILL CONTINUE NORTH PASSING ACROSS SUPPLY AND BOLIVIA BY 845 AM. THIS IS A DANGEROUS STORM....TAKE COVER IMMEDIATELY IF YOU ARE IN ITS PATH. LARGE SEVERE THUNDERSTORMS CAN CAUSE AS MUCH DAMAGE AS SMALL TORNADOES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:35 AM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Mar 14, 3:35 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 334 AM EST FRI MAR 14 1997 RDU & CAE: GOING TRND. DISC: WMFNT N OF CWA WITH SHRA OVR SRN PTN MOVG N. TEMPS HOLDING STDY IN THE MID 60S AS AREA IN WM SECTOR. MDLS RMN IN GOOD AGRMNT IN MOVG LO PRES NE AND W OF CWA WITH ASSOCD CDFNT MOVG THRU RGN TDA AND OFF THE CST BY SAT MRNG. AMS CONTG TO DESTBLZ AS SLY FLO BRINGS GLF/ATLC MSTR INTO RGN. MSTR COMBINED WITH GOOD LIFT AND LOLVL JET PSN WILL ENHANCE SHRA/TSHRA ACTVTY OVR AREA TDA. GOING FCSTS LOOK GOOD WITH SHRA/TSHRA LKLY OVR AREA THRU AFTN. ACTVTY LCLY HVY...PSBLY SVR. SHRA/PSBL TSHRA CONTG THRU TNGT. AFT FROPA ...HI PRES WILL BLD INTO RGN WITH DRY/COOLR CONDS ON TAP FOR WKEND. FOR THE CSTL WTRS...PER CRNT BOYDAT AND GNDC...CRNT TRND LOOKS GOOD. ILM TB 074/055 064/034 060 21860 FLO TB 072/055 065/033 060 21850 DTR
In the hours before
Special weather statement, Mar 14, 6:08 AM EST, 2 hours 4 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-151115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 608 AM EST FRI MAR 14 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A COLD FRONT WILL MOVE THROUGH AN ALREADY MOIST AND UNSTABLE ATMOSPHERE TODAY AND TONIGHT. LOCALLY HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE POSSIBILITY OF SOME SEVERE ACTIVITY OCCURRING. DTR
Special weather statement, Mar 14, 6:09 AM EST, 2 hours 3 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-151115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 608 AM EST FRI MAR 14 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ..................SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARION ADJACENT COASTAL WATERS ..................NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON ................................................................... SYNOPSIS...A COLD FRONT WILL MOVE THROUGH AN ALREADY MOIST AND UNSTABLE ATMOSPHERE TODAY AND TONIGHT. LOCALLY HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE POSSIBILITY OF SOME SEVERE ACTIVITY OCCURRING. DTR
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.